MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON® SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON® SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Model Number 75446540
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/12/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It is unknown which product# 75446540 or 75447540 broke.Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was received from a healthcare professional via manufacturer representative regarding screws and a bent line rod used in l5/s1 decompression and fusion with iliac crest graft.It was reported that the patient underwent spinal surgery on or around (b)(6) 2018 in (b)(6) hospital.Subsequent to the surgery there was a failure of the left s1 screw, leading to further surgery.When removed the left s1 screw was noted as broken.Patient symptoms are unknown.No further complications were reported/anticipated.
 
Additional Manufacturer Narrative
B5.Additional event details.B6.Additional event details.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
On (b)(6) 2018 ct scan of the lumbar spine clinical notes: anterior subluxation of l5 on 81 on x-ray, significant sciatic pain.Technique: axial slices were obtained from t12 to the sacrum in conjunction with coronal and sagittal reconstructions on soft tissue and bone windows.Findings: there are bilateral pars interarticular defects of the lamina of l5 and associated forward spondylolisthesis of l5 on 81 by approximately 8mm.The intervening disc space appears slightly narrowed posteriorly and there.Is mild spondylosis at this level.The l4/5 disc space appears moderately narrowed posteriorly with minimal spondylosis.The other lumbar disc spaces are well maintained.There fs straightening of the upper lumbar lordosis.No bony destructive lesion or paraspinal masses are seen.The upper abdominal organs and bowel loops visualized are unremarkable.There is a large right 1st lumbar rib and a small one on the left.S1.Is slightly transitional and there are persistent facet joints at the 81/2 level which appear normal.From t12 to l4, the discs do not protrude significantly posteriorly and there is no significant canal, foraminal or lateral recess stenoses at these levels.The facet joints appear normal.At the l4/5 level, there is mild broad based posterior bulging of the disc encroaching on the spinal canal and together with ligamentum flavum hypertrophy is causing mild canal stenosis.The l4 nerve roots however exit without compromise and the lateral recesses are adequately patent.The facet joints appear normal.At the l5/s1 level, there is moderate broad based posterior bulging of the disc which together with the anterolisthesis of l5 on s1 is causing marked bilateral foraminal stenoses and associated marked impingement on both l5 nerve roots.The s1 nerve roots appear to bud off the theca without impingement and the lateral recesses are adequately patent.The facet joints are unremarkable.The si joints appear normal.Conclusion: bilateral pars defects of l5 with grade 1 forward spondylolisthesis of l5 on 81 and associated moderate posterjor disc bulging with marked impingement on the l5 nerve roots.Slight posterior bulging of the l4/5 disc with mild canal stenosis at this level but no nerve root impingement is seen.Bilateral 1st lumbar ribs are noted, largest on the right.81 is slightly transitional.On (b)(6) 2018 associated diagnoses: primary posterior decompression lumbar spine and fusion planned procedure - l5-s1 decompression and fusion with iliac crest graft operation description: l5 pars defect grade 2 lytic spondylolisthesis l5/s1 r ls radiculopathy l5/s1 posterolateral decompression fusion + tlif cage from right side ga, prone jackson label , labs posterior approach, level check l5 <(>&<)> s1 pedicle screw insertion on the right side + preparation on the left side l5 laminectomy , excision of pseudoarthrosis posterior iliac crest bone graft harvested (a grade) tuf distractor , discectomy -t endplate preparation (b)(6) tlif cage + bg inserted from r side.Screw insertion + rods either side satisfactory position on 11 drain x2 layered closure mono6ryl to skin wound class: clean.Procedures coding (mbs-e) no active encounter procedure hems have been selected or recorded.Type of anaesthetic - general endo procedure type - elective operative note planned procedure - l5-s1 decompression and fusion with iliac crest graft unplanned return to or - no.Procedure information - operation performed: l5-s1 decompression and fusion with iliac crest graft operation description: ls pars defect grade 2 lytic spondylolisthesis ls/s1 r ls radiculopathy ls/s1 posterolateral decompression fusion+ tlif cage from right side ga, prone jackson table , ivabs posterior approach , level check ls <(>&<)> s1 pedicle screw insertion on the right side + preparation on the left side ls laminectomy, excision of pseudoarthrosis posterior iliac crest bone graft harvested (a grade) tlif distractor, discectomy + endplate preparation 12/26 tlif cage+ bg inserted from r side screw insertion+ rods either side satisfactory position on ii drain x 2 layered closure monocryl to skin wound class: clean.Procedure/s coding {mbs-e) no active encounter procedure items have been selected or recorded.Prosthesis details - prosthetic details: none documented at time of note completion postoperative information - surgeons note: post procedure instructions n/vobs ivabs 24 hr drain out after 24hr post operative x-ray mobilize as tolerated wound check 2/52 opc6/52xoa health status - allergies and adverse reactions: allergic reactions (ali) moderate adhesive bandage- no reactions ware documented.Th spine: image intensifier used more than 1 hour- theatre lumbosacral spine xrays performed on (b)(6) 2018 ii provided in theatre for l5/s1 fixation.Summary of care - patient presented for an elective l5/s1 decompression and fusion under doctor on the 25/5 for right sided radiculopathy.There were no intraoperative of postoperative complications.Her drains were taken out on the 27/5 and a repeat lumbarsacral x-ray was unremarkable.Problem name: risk of pressure area on (b)(6( 2018 lumbosacral spine x-rays performed clinical history: erect t/l xray - 30yr f d2 post l5/s1 decompression and bone graft; general clinical history: l5/s1.Findings: posterior spinal fusion of l5-s1 with intervertebral disc spacer noted.Overall lumbar spine alignment is within normal limits.On (b)(6) 2018 lumbosacral spine xrays performed - l5-s1 fusion with intervertebral grafting.Grade i anterolisthesis.No hardware failure.On (b)(6) 2018 mri scan of the spine performed.Clinical information: post-operative l5-s1 decompression and posterior fusion presents with persistent right anterolateral thigh pain.Technique: multiplanar and multi sequence mri of the lumbosacral spine was performed as per departmental protocol.Findings: comparison is made with a previous mris lumbosacral spine dated on (b)(6) 2018.Some of the images have been degraded due to susceptibility artefact 1.5 laminectomy and l5/s1 fusion is identified.The vertebral alignment in the sagittal plane is normal.The spinal cord laminates at the level of l1/l2.The conus medullaris and caudacquina are unremarkable.( ia/l5: there.Is mild to moderate spinal canal stenosis due to posterior disc bulge and facet joint hypertrophy.1be neural exit foramina are patent.Ls/81: laminectomy is noted.There is increased heterogeneous signal within the intervertebral disc space and extensive marrow oedema involving the opposing endplates.The opposing endplates have not indistinct image which may be secondary to the very subtle deitmctive changes.These changes were not present on the examination of (b)(6) 2018.No epidural collection is identified.No narrowing of the spinal canal is noted at this level.Mild neural exit foraminal stenosis bilaterally is noted.No evidence of compression of the exiting nerve roots however is seen.Scar tissue post laminectomy is noted in the posterior paraspinal region.Conclusion: the changes at ia/ls intervertebral disc space ww1associated opposing end-plate oedema and apparent mild destructive changes are suspicious for early discitis.Alternative ythtjse may be related to modic type change consequent to altered axial and transverse forces secondary to the surgical intervention.Clinical correlation is suggested.2018 - 12 - 11 lumbosacral spine x-rays performed - posterior fusion l5/s1 with no hardware failure detected.Intervertebral grafting noted.On (b)(6) 2019 i had opportunity to review patient again today with respect to her persistent low back and radicular pain.As you know, she underwent an l5/s1 decompression and fusion surgery at hospital in (b)(6) 2018 for an l5/s1 spondylolisthesis with l5 radicular pain.Unfortunately, the surgery has been ineffective at relieving patient's radicular pain and she continues to suffer a significant degree of disability.There is no abnormality in the lower extremities to neurologic examination.Postoperative mri and ct scans have been performed, which demonstrate no persistent neural compression.The cause for her ongoing symptoms remains unclear.Presently i have provided patient with reassurance and encouraged her to remain active and work around her symptoms as best she can.I have reassured her that there is no instability in the lumbar spine and she requires no specific restrictions of her activities.As the cause for her ongoing pain remains somewhat unclear, i have asked for a second opinion and another doctor, an experienced spinal surgeon here at hospital, has kindly agreed to see her.We will look to arrange this in coming months and will certainly keep you informed of her progress.Ct scan of the lumbosacral spine clinical notes: l5/s1 decompression and fusion, persistent anterior right thigh pain.Technique: non-contrast ct of the lumbosacral spine has been performed.Findings: l5-s1 posterior fusion is noted.There is a bone graft at l5-s1 l1/2: no significant canal or neural foraminal stenosis.L2/3: no significant canal or neural foraminal stenosis.L3/4: no significant canal or neural foraminal stenosis.L4/5: metallic artefact degrades assessment of the anatomical and pathological detail.Within this limitation, there is no significant neural foraminal stenosis.The central canal cannot be assessed adequately.L5/s1: again, metallic artefact degrades assessment of the underlying detail.There is presumes surgical change which obscures the exiting nerve roots.Nerve irritation is not excluded.There is no significant bony encroachment upon the neural foramina.Further evaluation with mri may be useful.There is a defect in the right ilium.There is an associated soft tissue component.This was not present in the pre-operative ct of (b)(6) 2018 bone graft site.This warrants clinical and surgical correlation.On (b)(6) 2019 lumbosacral spine xrays performed.There is stable appearance of l5/s1 posterior decompression and fusion with intervening disc spacing device.There is no evidence of hardware complication or significant interval change when compared to (b)(6) 2018.On (b)(6) 2019 diagnosis: surgically refractory symptoms following l5/s1 transforaminal lumbar interbody fusion for l5/s1 grade i / ii isthmic spondylolisthesis doctor in (b)(6) 2018.Recommendation: pain team review at (b)(6) hospital as planned.It was a pleasure to review this lady in dr ball's clinic today.We are seeing her as requested by consultant orthopaedic spinal surgeon, for a second opinion of ongoing symptoms following l5/s1 posterior lumbar interbody fusion for grade 1 / 11 isthmic spondylolisthesis in (b)(6) 2018.She informs that she was in an accident at the age of 16 and found to have spondylolisthesis at that time which was treated conservatively.She had long standing predominantly right-sided l5 radicular pain which increased with time and prior to her surgery last year, she states she was unable to walk because of this pain.She underwent l5 / s1 tlif with posterior iliac crest bone graft harvest.There were no intraoperative complications.She is slightly hazy about immediate postoperative period and describes a few months after the operation noting ongoing pain again in the right l5 distribution with associated numbness and numbness down in the left l5 distribution.She has been suffering with ongoing symptoms and i understand she has had an opinion from one of the neurosurgeons at (b)(6).Doctor asked for a further opinion given her ongoing symptoms.I understand that she is due to be seen by the pain team at (b)(6).On examination, there was no objective focal neurological deficits.Her gait was normal and she was walking unaided.She has had postoperative mri, ct scan, x-rays and i understand she has also had a bone scan which do not show any significant periprosthetic complication.I reviewed the hard copy imaging she bought with her and those images we have on our pacs system.The hardware is well positioned and there is no significant neural compression.As preop, there is some disc degeneration at l4/5 but there is no obvious significant neural compression at this level.It has not changed significantly when comparing the preoperative to postoperative mri scan.I would not advocate any further surgical intervention at this time and i think that ongoing conservative measures with input from the pain team locally is the best course of action and she was understanding of this.I have not arranged any further follow up in neurosurgical clinic.On (b)(6) 2021 lumbar spine ct, subcutaneous mass ultrasound ultrasound lump right lower back: clinical history: previous l5/s1 fusion, previous lipoma removed over the right lower back.Ongoing low back pain.Calcified deposits palpated over the light paraspinal area.Soft tissue abnormalities/muscular findings: toe palpable lump in the right lower back corresponds to1he pointed part of the posterior aspect of the right ilium.Previous bone graft harvesting noted from the posterolateral aspect of the right ilium.There is a thin layer offfuld in the right lower back extending from the posterior aspect of the right ilium to the midline measuring 7.6cm long and about2mm in thickness and is an extremely small amount of fluid.This is possibly secondary to irritation of the soft tissue overlying the pointed posterior aspect of the right ilium.No soft tissue calcification or focal lesion noted in the region of interest in the right lower back.Ct lumbar spine: clinical history: as mentioned above findings: sacradsation of the l5 vertebra noted.Vertebra with the lowest pair of ribs has been counted as t12.Posterior decompression, posterior fixation and anterior inter body bone grafting noted at l4/l5 level.Grade 1 anterolisthesis of l4 on l5 noted.Partial bone bridging noted between l4 and l6 vertebral bodies.There is a periprosthetic lucency adjacent to the right transpedicular screw in the l4 vertebra suggestive of loosening.There is a fracture of the left-sided transpedicular screw in the l6 vertebra.T12/l1, l1/l2 levels: no disc bulge, canal stenosis or nerve root impingement noted.L2/l3 level: shallow broad-based posterior disc bulge noted without canal stenosis or nerve root impingement.L3/l4 level: artefact has degraded the quality of images at this level.Shallow/mild posterior disc bulge noted.No nerve root impingement or canal stenosis noted allowing for the artefact.L4-5 level: posterior decompression and posterior fixation noted.Grade 1 anterolisthesis of l4 on l5 noted.Mild encroachment on the right l4 nerve due to mild exit foraminal narrowing noted.Allowing for the artefact from the implant<(>&<)> no evidence of nerve root impingement noted, l5-s1 level: sacralisation of the l5 vertebra noted.No disc bulge, canal stenosis or nerve root impingement noted.1 moderate amount of free fluid noted the pelvis.On (b)(6) 2021 lumbar spine ct, subcutaneous mass ultrasound ultrasound lump right lower back: clinical history: previous l5/s1 fusion, previous lipoma removed over the right lower back.Ongoing low back pain.Calcified deposits palpated over the right paraspinal area.Soft tissue abnormalities/muscular findings: the palpable lump in the right lower back corresponds to the pointed part of the posterior aspect of the right ilium.Previous bone graft harvesting noted from the posterolateral aspect of the right ilium.There is a thin layer offluid in the right lower back extending from the posterior aspect of the right ilium to the midline measuring 7.5cm long and about 2mm in thickness and is an extremely small amount offiuid.This is possibly secondary to irritation of the soft tissue overlying the pointed posterior aspect of the right ilium.No soft tissue calcification or focal lesion noted in the region of interest in the right lower back.Ct lumbar spine: clinical history: as mentioned above findings: sacralisation of the l5 vertebra noted.Vertebra with the lowest pair of ribs has been counted as t12.Posterior decompression, posterior fixation and anterior inter body bone grafting noted at l4/l5 level.Grade 1 anterolisthesis of l4 on l5 noted.Partial bone bridging noted between l4 and l5 vertebral bodies.There is a periprosthetic lucency adjacent to the right transpedicular screw in the l4 vertebra suggestive of loosening.There is a fracture of the left-sided transpedicular screw in the l5 vertebra.T12/l1, l1/l2 levels: no disc bulge, canal stenosis or nerve root impingement noted.L2/l3 level: shallow broad-based posterior disc bulge noted without canal stenosis or nerve root impingement.L3/l4 level: artefact has degraded the quality of images at this level.Shallow/mild posterior disc bulge noted.No nerve root impingement or canal stenosis noted allowing for the artefact.L4-5 level: posterior decompression and posterior fixation noted.Grade 1 anterolisthesis of l4 on l5 noted.Mild encroachment on the right l4 nerve due to mild exit foraminal narrowing noted.Allowing for the artefact from the implants no evidence of nerve root impingement noted.L5-s1 level: sacralisation of the l5 vertebra noted.No disc bulge, canal stenosis or nerve root impingement noted.1 moderate amount of free fluid noted the pelvis.Conclusion: sacralisation of the l5 vertebra noted.Vertebra with the lowest pair of ribs has been counted as t12.Posterior fixation and posterior decompression and inter body bone grafting noted at l4/l5 level.Periprosthetic lucency noted adjacent to the right trans-pedicular screw in the l4 vertebra suggestive of loosening.Fracture of the left-sided trans-pedicular screw in the l5 vertebra noted.Evidence of previous bone graft harvesting noted in the posterolateral aspect of the right ilium.The region of interest/palpable lump pointed by the patient corresponds to a pointed end of the right ilium posteriorly with small amount of fluid in the subcutaneous tissue.No soft tissue calcification or lesion noted in the region of interest/palpable lump in the right lower back.On (b)(6) 2021 triage presenting information : back pain 2112- gradually becoming worse ct shows possible loosening and fracture of screws hx- spinal fusion gord l5 nerve root compression sciatic pain r) leg denies nv changes to feet nil incontinence teary at triage triage additional presenting information : due to see neurosurgeon (b)(6) although unable to manage pain until then progress note nursing/midwifery: patient reviewed in wr obs attended to as charted patient teary when reviewed due to length of wait and pain in back while sitting offered stronger analgesia continue to await to be seen by edmo apologised for the wait patient recalled at 2205 to given sandwich and drink and did not answer 16 tablets 5mg valium patient own locked up with patient consent in essa drug cupboard in sealed bag (page 22 s4 book) bag number (b)(4) (b)(6) emergency nursing - rapid assessment nurse written in retrospect form 2045hrs prolonged protracted history due to patient distress and change of direction during history taking requiring re direction history presenting problem: advised by go to see emergency department for worsening pain to lower back concern for gall stones and uti l4 -l5 injury ct and film patient reports travelled from picton to see neurologist for ct and u/s done recently for concern for spinal fusion screw cracked patient denies fevers patient has films and reports with her on staff enquiry patient taking own endone and valium in w/r (10 mg endone at 1400hrs and 1600hrs valium 10mg at 1530 hrs and 1530hrs patient denies other medication on her person -declined staff to look at other medications individual heath history l4-5 spinal fusion 2018, lipo surgery "for fatty tissue removal, it ovary removal, chronic pain interventions and diagnostics - vitals attended, urine requested communication - alert talking plan (b)(6) 2021 21:30 vitals attended, talking to staff, pt teary upset, repetitive history teary and upset, concern for urine infection, pt discloses concern for back pain on (b)(6) 2021 21:32 pain was (b)(6) now (b)(6) to lumbar back, teary and upset, pt reports on staff enquiry to medications has taken in waiting room on (b)(6) 2021 history of present illness ed rmo 33f presenting with chronic back pain hpc: reports long history of chronic lower back pain, cause unknown has had fusion surgery l4/l5/s1 in 2018 at rns (neurosurgeon) and was seeing chronic pain team at the time - discharged from both has had atraumatic worsening back pain to same in past few months radiating to right leg - intermittent numbness, denies weakness pain worse when stationary for long periods, relief with exercise and acupuncture has had increasing analgesia requirements denies any new urinary sx, has had urodome studies performed states has had long term dysuria, nil retention nil bowel issues, bo daily and takes aperients if self-increases endone nil abdo pain nil weight loss/night sweats had recent op ct showing possible loosening of screw at l4 and fracture of screw at l5 0/e: all obs btf mobilising with normal gait spine/paraspinal muscles non-tender on palpation full rom of forward/backward/lateral flexion full rom rotation though reports pain exacerbated lower limbs power 5/5 - pain reported nvi, nil changes in sensation.Patient became teary and agitated on assessment verbally abusive to myself and nursing staff demanding endone, explained that she has already had 25mg and 25mg diazepam offered other pain relief, patient declined plan as d/w edmoic, mgaram: - admit essa for pain management and neuro surg review mane - offered same to patient, patient became more agitated and verbally abusive declined essa admission for pain management and neuro surg review states she can do the same at home and neurosurgeons can't do anything for her, explained reason for neurosurgery review adamant to leave ed as she already has appointment with doctor patient requested own medication supply from rn and left department progress note nursing/midwifery further 5mg oral valium administered for pain.Pl upset this was not endone.Explained has already had 25mg of same in total as already self administered 20 in the waiting room.Discharge referral: presented to twh ed for review of worsening chronic back pain radiating to right lower limb with increasing analgesia requirements.She has a long history of back pain with spinal fusion surgery for which she was previously known to a neurosurgeon and chronic pain team at rns, sydney.Paitent had a recent outpatient ct scan organized by her gp which demonstrated possible loosening of screw at l4 and fracture of screw at l5.She has been referred to neurosurgeon and has an appointment for mid july.On clinical assessment she had no neurological deficits or signs of cauda equina.She was hemodynamically stable.Patient administered her own analgesia whilst in the waiting room and was also given further prescribed analgesia.She was offered an admission in essa overnight for pain management and neurosurgery review in the morning given that it was overnight when she was reviewed by (b)(6).Unfortunately, as patient was very upset with the pain and long wait due to busy department with higher acuity of patients, she declined the offer and decided to leave the department and continue with gp review for pain and await outpatient neurosurgery review.Health status - discharge and other diagnosis: back pain (ed medical).On (b)(6) 2021 medical x-ray on next visit: no.Progress note 3 yrs post l5/s1 fusion for lsthmic spondylisthesis progressing well till march this year off all analgesics returned to full time employment nil issues since (b)(6) , progressively worsening, now unbearable lumbar spine pain worse on right side nil radicular symptoms systemically well atraumatic onset progressively increasing analgesic requirements now on 60mg targin daily ole wounds healed nil overlying skin changes palpable hardware lumbar spine nil neurological deficit ct southeast radiology - right l5 pedicle screw loose, left s1 screw likely fractured seen by doctor discussed imaging findings and management options non operative management - monitor symptoms, optimise pain management operative management - removal of hardware patient would like removal of hardware plan - rfa completed removal of hardware <(><<)> 90 days (b)(6) 2021 patient is currently on a 3 month waiting list at hospital under doctor for removal of hardware after previous lumbar fusion.She has sacralisation of the l5 vertebrae, so her previous operation from (b)(6) 2018 at hospital could be described as either l4/5 or l5/s1 fusion.Patient was seeking a second opinion from our service as to whether her current symptoms could be attributable to her hardware, and whether removal of the hardware is reasonable.She tells me that had a fusion in 2018 after more than a decade of back pain and worsening right leg sciatica.She cannot remember if her symptoms improved much after her operation, but it seems like she suffered from chronic back and persistent right leg pain after that operation, which only disappeared after more than a year of analgesia and physical rehabilitation.She described an 8 month pain free period with complete cessation of analgesia, until one day developed a sudden onset severe sharp pain across her lower back from side to side.Since then she has had ongoing back pain and still sometime shas right sided sciatica.She can only walk 20 metres before the pain becomes severe, and she is taking endone, diazepam and naproxen multiple times a day to treat this pain.She has no bowel or bladder dysfunction and no weakness in the legs.She has a background history of asthhma and gord, but is otherwise fit and well/ she is doing regular physio and swimming.She lives with her husband.They are looking to have a child and so she is booked in to see a fertility specialist soon, who i suggested she talks to regarding pregnancy related back pain.On examination today she had normal tone, power, reflexes and objective sensation.There was minimal tenderness over the midline lumbar scar.She had some paravertebral tenderness on the right side, near the area where she has a scar from previous removal of a lipoma.There were no overlying skin changes.I reviewed her recent imaging at south east radiology.Her ct scan demonstrates loosening of the upper right screw (l4 or l5) and possible fracture of the lower left screw (l5 or s1).I could see her previous imaging at hospital through the state wide eir system, but there were no previous ct scans, only lumbar xrays and mri scans.I am not sure what the significance of the right sided small fluid locule is on recent us but i doubt it is related to her fusion.She has gone back to hospital to see the doctor, and on a 3 month waiting list for removal of hardware.She said the doctor proposed a 50/50 chance of the back pain being related to the loose and broken screws and of removal of these screws helping with the back pain.We had a long conversation about this.I explained that it is possible her new back pain is from these hardware complications, particularly as she was pain free when her screws were intact.We discussed that it is possible to know if the surgery will fix her pain, and it is still possible she will continue to have chronic pain even with screw removal.We discussed that the surgery would have many of the same risks of her first operation, including that ii may not be possible to remove the screws, and that her vertebrae could be fractured or damaged by their removal, and that she would need to consider these risks and weight them against her own experience of the back pain to determine if going ahead with the surgery is worth ii to her.My impression is that the patient wanted to find out if the doctor's assessment and proposed surgery was reasonable.I believe it is reasonable, as are the odds he has given the patient.It is also preferable for the procedure to be done by the same surgeon who performed the original procedure.

Brand Name
CD HORIZON® SPINAL SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
Manufacturer (Section G)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
Manufacturer Contact
glen belmer
1800 pyramid place
memphis, TN 38132
6122713209
MDR Report Key16551274
Report Number1030489-2023-00178
Device Sequence Number19588424
Product Code KWP
UDI-Device Identifier00885074134116
UDI-Public00885074134116
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K042025
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75446540
Device Catalogue Number75446540
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/15/2023
Supplement Date Received by Manufacturer05/15/2023
Initial Report FDA Received Date03/16/2023
Supplement Report FDA Received Date06/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown